Alert archive / Arkansas / Tornado Warnings in 2019

Tornado Warning 7, NWS Little Rock, AR

April 30, 2019Johnson County, Arkansas

NWS Little Rock, AR issued this tornado warning at Apr 30, 2019, 1:14 PM CDT for Johnson County, Arkansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2019, 1:14 PM CDT (18:14 UTC)
Expired
Apr 30, 2019, 1:32 PM CDT
In force
18 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Johnson County, AR

The radar

The Western Arkansas radar (KSRX), 83 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

008 
WFUS54 KLZK 301814
TORLZK
ARC071-301900-
/O.NEW.KLZK.TO.W.0007.190430T1814Z-190430T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Little Rock AR
114 PM CDT Tue Apr 30 2019

The National Weather Service in Little Rock has issued a

* Tornado Warning for...
  Northwestern Johnson County in western Arkansas...

* Until 200 PM CDT.
    
* At 113 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Cass, or 15 miles northeast of Ozark, moving
  northeast at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Friley...                         Yale...
  Wolf Pen Campground...            Catalpa...
  Oark...                           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3572 9370 3577 9369 3576 9352 3574 9352
      3573 9346 3565 9358 3563 9370
TIME...MOT...LOC 1813Z 221DEG 29KT 3569 9370 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Cavanaugh
2 follow-up statements
890 
WWUS54 KLZK 301827
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
127 PM CDT Tue Apr 30 2019

ARC071-301900-
/O.CON.KLZK.TO.W.0007.000000T0000Z-190430T1900Z/
Johnson AR-
127 PM CDT Tue Apr 30 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
NORTHWESTERN JOHNSON COUNTY...
    
At 127 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Pettigrew, or 22 miles south of Huntsville, moving
northeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Friley...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3572 9370 3577 9369 3576 9352 3574 9352
      3571 9354 3570 9370
TIME...MOT...LOC 1827Z 221DEG 29KT 3578 9361 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Cavanaugh
021 
WWUS54 KLZK 301832
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
132 PM CDT Tue Apr 30 2019

ARC071-301842-
/O.CAN.KLZK.TO.W.0007.000000T0000Z-190430T1900Z/
Johnson AR-
132 PM CDT Tue Apr 30 2019

...THE TORNADO WARNING FOR NORTHWESTERN JOHNSON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3572 9370 3577 9369 3576 9352 3574 9352
      3571 9354 3570 9370
TIME...MOT...LOC 1832Z 221DEG 29KT 3581 9357 

$$

Cavanaugh

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Apr 30, 12:30 PM CDT, 44 minutes earlier.

Area forecast discussion, Apr 30, 12:30 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1230 PM CDT Tue Apr 30 2019

.AVIATION...
Forecasts will continue to reflect best estimation of overnight
convection, across mainly the northwest half of the forecast
area. MVFR ceilings are expected to prevail across most sites
after 01/10z.

55

&&

.PREV DISCUSSION...(ISSUED 1033 AM CDT Tue Apr 30 2019)
UPDATE...
Have utilized 12z CAM guidance to refine forecasts through 06z/01.

PREV DISCUSSION...(ISSUED 657 AM CDT Tue Apr 30 2019)
AVIATION...

MVFR conditions were noted across central terminals this morning,
elsewhere VFR ceilings were observed. TAF locations will remain
MVFR across northern TAF sites today with prevailing VFR isolated
MVFR at all other sites. SHRA and TSRA will move into the state
from the the northwest late this morning. This activity will
spread southeastward through the late evening. South winds will
be around 10 knots with gust up to 20 knots at most location
today. KPBF and KLLQ should remain dry through this TAF cycle.

PREV DISCUSSION...(ISSUED 434 AM CDT Tue Apr 30 2019)
SHORT TERM...Today Through Wednesday Night

Satellite imagery indicates a complex of showers and thunderstorms
in progress over OK/KS in association with with a stalled frontal
boundary draped southwest to northeast across the region.
Temperatures across the state this morning are running on the mild
side with readings in the mid 60s to the lower 70s. Highs today will
range from the mid and upper 70s north to the lower 80s across the
south.

Aloft upper level flow is oriented southwest to northeast due to
deep troughing over the Four Corners and strong ridging over the
Carolinas. These upper level features will move very little through
the duration of the short term period. Upper level impulses will
continue to move through the flow allowing for several waves of
precipitation to affect the Natural State over the next several days.

Near the surface, the stalled boundary will serve as a focus for
showers and thunderstorms to develop as the aforementioned impulses
move northeast within the parent upper level flow. This will result
in the training of convection as the front moves towards AR this
afternoon. PoPs increase greatly across NW AR this afternoon and
evening as the front approaches. Elsewhere, a cloudy but dry day is
expected through about sunset. Heading into this evening, rainfall
will spread into portions of central and southern AR. Rain chances
will remain high across the CWA through the short term. Temperatures
on Wednesday will top out in the mid 70s to the lower 80s.

With high amounts of moisture in place via high PW values (1.25-1.75
inches )and high theta E values, upper flow paralleling the
boundary, and uninterrupted low level flow from the Gulf of Mexico,
the stage is set for heavy rainfall to occur across the northwestern
half of AR. Across this area two to more than four inches will be
possible with locally higher amounts. Given this scenario, a flood
watch will go into affect this afternoon covering the area
previously mentioned.

At this time severe weather is of lesser concern with large hail and
isolated damaging winds becoming the primary threats Wednesday into
Wednesday evening. Surface based and mixed layer CAPE values are
impressive with 2500 to 3500 J/kg common across the western half of
the state. The tornado threat remains low as the vertical wind
shear will be mostly unidirectional however the risk is non-zero.

LONG TERM...Thursday Through Monday

During the extended period, a ridge over the southeast states will
flatten, with some ridging over the Rockies and Plains. This will
create a west/northwest wind flow aloft, which will slowly push a
stubborn front through the region.

The front will be over northwest Arkansas on Thursday, in central
sections on Friday, and in the southeast on Saturday. Given that the
boundary will take awhile to exit, scattered to numerous showers and
thunderstorms remain in the forecast.

It appears that precipitation will become more isolated Saturday
night/Sunday as the front finally departs. Another front will head
this way from the north, and may not make it into the region. Will
keep at least small chances of precipitation going Sunday/Monday as
the second front nears.

As far as temperatures, readings will be at/above average through
the period.

&&

.LZK Watches/Warnings/Advisories...
Flood Watch from 4 PM CDT this afternoon through Wednesday
morning FOR Baxter-Boone-Fulton-Izard-Johnson-Logan-Marion-
Newton-Pope-Scott-Searcy-Stone-Van Buren.

&&

Aviation...99
Hazardous weather outlook, Apr 30, 5:00 AM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Tue Apr 30 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-011000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-Izard-
Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-
Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-
Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
500 AM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become widespread across northern and
western Arkansas, especially late Tuesday afternoon into the
nighttime hours.

Areas of heavy rain are expected in the north and west, with two to
four inch amounts in the forecast. Locally higher totals could occur
in places. Given this much rain, flash flooding is a concern.

Also, there is a risk of severe storms north and west of Little
Rock. Storms that become severe will have the potential of producing
damaging winds and quarter size hail or larger.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

The atmosphere will remain very unstable on Wednesday, especially
over the northwest half of Arkansas. Thunderstorms will remain
likely in this part of the state, and could bring additional severe
weather and flash flooding.

From Thursday through Saturday, the front responsible for the active
pattern will slowly wobble across the region from the northwest.
While good chances of rain will continue, high water issues and
severe storms should be more localized.

The front will exit the region by late in the weekend, with
thunderstorms becoming isolated.

.Spotter Information Statement...

Spotter activation may be needed Tuesday night through Wednesday
night.

&&

Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.

46/230

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 3:56 AM CDTFlood WatchLZKBaxter, Fulton, Izard, Marion, Stone24 hr
Apr 30, 1:42 PM CDTSpecial Weather StatementLZKNewton48 min
Apr 30, 2:41 PM CDTSevere Thunderstorm WarningLZKNewton34 min
Apr 30, 2:50 PM CDTSpecial Weather StatementLZKBoone40 min
Apr 30, 2:53 PM CDTSevere Thunderstorm WarningLZKBoone, Marion52 min
Apr 30, 3:07 PM CDTTornado WarningLZKBoone, Marion23 min
Apr 30, 3:25 PM CDTTornado Warning Tornado observedLZKBoone, Marion21 min
Apr 30, 3:28 PM CDTSpecial Weather StatementLZKSearcy47 min
Apr 30, 5:29 PM CDTSevere Thunderstorm WarningLZKBoone31 min
Apr 30, 6:11 PM CDTTornado Warning Tornado observedLZKBoone6 min

Nearby

Tornado Warnings in Arkansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.